Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 276, NWS North Platte, NE

August 5, 2014Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2014, 5:03 PM CDT for Keya Paha County, Rock County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2014, 5:03 PM CDT (22:03 UTC)
Expired
Aug 5, 2014, 5:45 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:15 PM CDTHAIL 18 Nw Bassett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS53 KLBF 052203
SVRLBF
NEC103-149-052245-
/O.NEW.KLBF.SV.W.0276.140805T2203Z-140805T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 545 PM CDT

* AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF BASSETT...AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN KEYA PAHA AND NORTHWESTERN
  ROCK COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4264 9927 4258 9968 4271 9968 4283 9956
TIME...MOT...LOC 2203Z 230DEG 10KT 4264 9963

HAIL...1.00IN
WIND...60MPH

$$

JACOBS
2 follow-up statements
656 
WWUS53 KLBF 052222
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT TUE AUG 5 2014

NEC103-052230-
/O.CAN.KLBF.SV.W.0276.000000T0000Z-140805T2245Z/
KEYA PAHA NE-
522 PM CDT TUE AUG 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEYA PAHA COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4264 9927 4258 9968 4267 9967 4272 9950
TIME...MOT...LOC 2220Z 269DEG 14KT 4263 9955

$$

NEC149-052245-
/O.CON.KLBF.SV.W.0276.000000T0000Z-140805T2245Z/
ROCK NE-
522 PM CDT TUE AUG 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ROCK
COUNTY UNTIL 545 PM CDT...

AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BASSETT...AND
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. QUARTER SIZE HAIL WAS REPORTED 8 MILES 
NORTHWEST OF BASSETT AT 515 PM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN ROCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4264 9927 4258 9968 4267 9967 4272 9950
TIME...MOT...LOC 2220Z 269DEG 14KT 4263 9955

HAIL...1.00IN
WIND...60MPH

$$

JACOBS
976 
WWUS53 KLBF 052236
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CDT TUE AUG 5 2014

NEC149-052246-
/O.EXP.KLBF.SV.W.0276.000000T0000Z-140805T2245Z/
ROCK NE-
536 PM CDT TUE AUG 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK COUNTY WILL
EXPIRE AT 545 PM CDT/445 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

LAT...LON 4264 9927 4258 9968 4267 9967 4272 9950
TIME...MOT...LOC 2236Z 269DEG 14KT 4263 9947

$$

JACOBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:59 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 5, 3:59 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT TUE AUG 5 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE AUG 5 2014

FORECAST CHALLENGE WILL BE PRECIPITATION/STORM CHANCES THIS
EVENING...OVERNIGHT AND ONCE AGAIN TOMORROW. UPPER LEVEL
DISTURBANCE CURRENTLY PASSING OVER NORTH CENTRAL COLORADO WILL
CONTINUE EAST NORTHEAST THIS AFTERNOON...PASSING OVER THE
SANDHILLS THIS EVENING. CONVECTION ASSOCIATED WITH THE
LIFT/SLIGHTLY COOLER TEMPERATURES ALOFT IS ANTICIPATED TO EXPAND
IN COVERAGE LATE THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN
COLORADO/WYOMING & NEBRASKA PANHANDLE...THEN SPREAD EAST ATOP THE
SANDHILLS. ADDITIONALLY...CONVECTION ALLOWING NEAR TERM MODELS ARE
SUGGESTING OTHER STORMS ALONG A WEAK DRY LINE/LOWER LEVEL MOISTURE
GRADIENT AND NORTH OF A LIFTING BOUNDARY. THESE ADDITIONAL AREAS
OF CONVECTION SHOULD IMPACT EASTERN AND NORTH CENTRAL PORTIONS OF
THE CWA LATE AFTERNOON OR EARLY EVENING.

PRECIPITABLE WATER IS SHOWN TO INCREASE ABOVE 1.50" FOR MOST
PLACES...BUT AVAILABLE INSTABILITY IS SPREAD THROUGH A LARGE LAYER
OF THE TROPOSPHERE AND SHEAR IS SOMEWHAT LIMITED. THUS THE MAIN
THREAT WILL BE HEAVY RAINFALL...BUT SEVERE WEATHER CANNOT BE RULED
OUT AT THIS TIME. TEMPERATURES OVERNIGHT ARE A PRODUCT OF THE
PREVIOUS FORECAST WITH BC NUMERICAL GUIDANCE...THIS SUGGEST LOWS
IN THE UPPER 50S FOR OUR NORTHWESTERN ZONES...AND LOWER TO MID 60S
ELSEWHERE WHERE CLOUD COVER SHOULD PERSIST FOR MUCH OF THE NIGHT.

TRANSITORY LOW AMPLITUDE SHORTWAVE RIDGE TO BUILD ACROSS THE HIGH
PLAINS ON WEDNESDAY...LEAVING THE CWA UNDER QUASI-ZONAL FLOW
ALOFT.  THE PATTERN WILL FAVOR THE ADDITIONAL PASSAGE OF WEAK
DISTURBANCES...WITH THE NEXT SLATED FOR ARRIVAL DURING THE
AFTERNOON HOURS.  AND ALTHOUGH AGREEMENT BETWEEN SHORT TERM MODELS
CONCERNING THE PLACEMENT OF THE QPF IS WEAK...THE MODELS ALL
EVENTUALLY ARRIVE AT A SOLUTION WHERE STORMS FORM NORTH OF THE
FRONTAL ZONE...IN A ATMOSPHERE CHARACTERIZED WITH PLENTIFUL MOISTURE
AND SUFFICIENT INSTABILITY FOR ORGANIZED CONVECTION.  A LIMITING
FACTOR FOR WIDESPREAD SEVERE WEATHER IS THAT DEEP LAYER SHEAR IS
WEAK.  ALL IN ALL...THE PATTERN APPEARS TO SUPPORT THE POTENTIAL
OF MUCH NEEDED RAINFALL. OTHERWISE WITH THE BOUNDARY WEST AND
SOUTH OF MUCH OF THE CWA...TEMPERATURES WILL BE SOMEWHAT ON THE
COOL SIDE. NUMERICAL GUIDANCE SUGGESTS HIGHS IN THE UPPER 70S FOR
OUR NORTH...NEARING 90 IN THE SOUTH.

THE OTHER STORY IN THE SHORT TERM WILL BE THE FOG POTENTIAL
OVERNIGHT...BUT THIS WILL BE HIGHLY DEPENDENT ON THE EXPECTED
CONVECTION TODAY.  THE CROSS-OVER T FOR LOCATIONS ACROSS NORTH
CENTRAL NEBRASKA IS IN THE MID 60S...AND OVERNIGHT LOWS ARE EXPECTED
TO ECLIPSE.  WITH MOIST EASTERLY FLOW DIRECTING UPSLOPE INTO THE
NIOBRARA VALLEY...FOG IS CERTAINLY A POSSIBILITY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE AUG 5 2014

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH SUNDAY. THE
SEMI STATIONARY FRONT ACROSS THE STATE WILL BE THE FOCUS DAILY FOR
CONVECTION. A BETTER CHANCE FOR RAINFALL APPEARS ACROSS THE
SOUTHWEST WEDNESDAY EVENING...AND AGAIN THURSDAY NIGHT WHEN MODELS
SHOW CONVECTION POSSIBLY EVOLVING INTO A CONVECTIVE COMPLEX. THE
FRONT THEN BACKS WEST TO THE FOOTHILLS ON FRIDAY AND BY SUNDAY THE
CHANCE FOR STORMS WILL BECOME MORE ISOLATED AS DRIER AIR WORKS
INTO THE AREA. DAYTIME TEMPERATURES THROUGH SATURDAY WILL GENERALLY BE AT
OR BELOW NORMAL IN THE 80S...THEN TREND UPWARDS BEYOND. OVERNIGHT
LOWS MAINLY IN THE 60S AS THE ABUNDANCE OF BOUNDARY LAYER MOISTURE
HELPS FORM STRATUS OR FOG DURING THE LATE NIGHT AND EARLY MORNING
TIME FRAME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE AUG 5 2014

VISUAL FLIGHT RULES FOR TERMINALS KLBF AND KVTN THROUGH 21Z.
BEYOND 21Z CONVECTION WILL REDEVELOP AS SEVERAL DISTURBANCES MOVE
ACROSS MOST LIKELY IMPACTING THE KVTN TERMINAL FIRST...THEN FOCUS
SHIFTS SOUTH AND WEST TO BRING A FEW STORMS THROUGH THE KLBF
TERMINAL THIS EVENING. THE MODELS ARE IN AGREEMENT WITH DEEPENING
BOUNDARY LAYER MOISTURE AGAIN OVERNIGHT THAT SHOULD DROP CEILINGS
AND LOWER VISIBILITIES AT BOTH TERMINALS. HOW LOW TO GO IS THE
MAIN QUESTION WITH MVFR TO IFR CONDITIONS EXPECTED THROUGH 15Z
WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 315 PM CDT TUE AUG 5 2014

RECENT HEAVY RAINFALL TO THE WEST HAS INCREASED FLOWS ON THE SOUTH
PLATTE RIVER. AT 3 PM CDT...THE ROSCOE RIVER GAGE READ 5.75 FEET
AND EXPECTED TO CREST AROUND 6 FEET...WELL BELOW THE FLOOD STAGE
OF 9 FEET.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JACOBS
LONG TERM...KECK
AVIATION...KECK
HYDROLOGY...KECK
Hazardous weather outlook, Aug 5, 3:13 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT TUE AUG 5 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-062015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
313 PM CDT TUE AUG 5 2014 /213 PM MDT TUE AUG 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS TO BECOME WIDESPREAD THIS EVENING AND
OVERNIGHT AS AN ATMOSPHERIC DISTURBANCE CROSSES THE PLAINS.
ALTHOUGH UNLIKELY...A SEVERE STORM OR TWO IS POSSIBLE WITH THE
MAIN THREATS BEING GUSTY OUTFLOW WIND AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NEAR DAILY THUNDERSTORM CHANCES TO REMAIN IN THE FORECAST THROUGH
EARLY NEXT WEEK...HOWEVER THE POTENTIAL OF WIDESPREAD ORGANIZED
SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JACOBS

In the hours before

Special weather statement, Aug 5, 4:19 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM CDT TUE AUG 5 2014

NEZ006-008-009-052200-
BROWN NE-KEYA PAHA NE-ROCK NE-
419 PM CDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...EASTERN KEYA PAHA
AND NORTHEASTERN BROWN COUNTIES UNTIL 500 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BASSETT...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...
  MARIAVILLE...

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 199 AND 208.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 5, 4:57 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT TUE AUG 5 2014

NEZ006-008-009-052245-
BROWN NE-KEYA PAHA NE-ROCK NE-
457 PM CDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...SOUTHERN KEYA
PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BASSETT...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN ROCK AND SOUTHERN KEYA PAHA
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:31 PM CDTSevere Thunderstorm WarningLBFChase19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.